Hi! I am currently on a low dose of Gabapentin (generic Neurontin) for sciatic nerve pain and my doctor wants to increase my dose. Even on this low dose, I find that I have fuzzy head side effects and short-term memory problems. I do things like starting some water to boil and a half hour later I'll walk into the kitchen and realize that I totally forgot I put the water on to boil. I would normally never do that! I'm not excited about increasing my dose because I'm afraid these problems will get worse. The Gabapentin does, however, dull the nerve pain somewhat to help with the pain. My doctor said another option would be to switch to Lyrica which is a newer drug.
For those of you who have been on both, do you find that one is better than the other at dulling the sciatic nerve pain and does one have less side effects than the other?
The Following User Says Thank You to brendaks1 For This Useful Post: mar00ant (03-23-2012)
Well both have similar side effects although everyone's reaction is different on each of them. You might start taking Lyrica and find that it does not help the nerve pain at all or that much. The other trick might be to take a majority of the Neurontin at night and take a small amount during the day. I know that my doctor suggested one time that I take 2/3 of my Lyrica dose at night and 1/3 of my dose during the day to cut down on the side effects noticed during the day. If your side effects are intolerable or get worse then you might want to stop it. However you are the only one that can make that decision. Be careful and do not just stop taking the Neurontin if you have been taking it at least a week. You will need to titrate down gradually, same with Lyrica too.
I was using Lyrica but it became clear very quickly that the symptoms increased. I was told to discontinue using it. Presently I am not using medications for my neuropathy/sciatica or spondylothesis as nothing has worked including epidural injections. Has anyone had success relieving there sciata/neuropathy with epidural injections?
I agree with Brian in that everyone reacts differently to medications. I can tell you my experience with both Lyrica & Neurontin.
My first PM doctor had me on Neurontin & after my body adjusted to it and we titrated up to the correct dose, I got great results with the nerve pain. I had fewer flare-ups and the burning & numbing sensations were nowhere near as bad. My second PM doctor also continued me on Neurontin, and again- great results.
My second PM doctor stopped practicing, and I saw my Rheumy until I was able to get back in with my original PM doctor. The Rheumy didn't like Neurontin, and put me on Lyrica. Well, Lyrica & me were not a good mix. I had bad headaches with blurred vision which my Rheumy didn't seem to be concerned about.
With the Lyrica, my nerve pain issues increased dramatically, and I was having flare-ups on a regular basis.
I'm currently back with my original PM, and after weaning me from the Lyrica he will be putting me back on Neurontin and I couldn't be happier about that.
All I can suggest is that when you are dealing with chronic pain you sometimes have to go the "trial & error" route. It can be nerve wracking, but worth it once you are able to find the combination of modalities that actually work.
No harm in giving the Lyrica a try. If it doesn't work for you, there are other options. Let us know what you & your doctor decide & how it goes.
Thanks for all of the replies and for sharing your experiences and information.
Well, I decided to try increasing the Gabapentin and see if the side effects bothered me, so a couple of days ago I started taking an additional dose at bedtime as recommended by my doctor and as mentioned above.
So far each night I haven't slept well at all and keep waking up with very vivid dreams and nightmares. I have read on another site that this can be a side effect of this medication. I know that side effects can lessen as you become more tolerant to a medication and to a dosage you are on, so I'll continue taking the extra dose at bedtime for the next week or so to see if this goes away. I'd really rather stay with the Gabapentin instead of changing to a new medication if possible as I don't want to go through the withdrawal of one med and the new side effects if I switched to a new med.
Thanks again and I'll let you know how it goes for me!
I think both meds are the same. I was up to 1800 mg of Neurontin. My entire body was hurting. Every joint was swollen. The Lyrica did the same thing. Eventually I was switched to Topamax. That is actually used for Migraines but they find it works for Neuropathy too. I was only on 25mg and it did not help. I was just increased to 50mg. So do not notice a big change yet. I actually think I had a side effect from the Topamax. I had a tingling in both hands yesterday a few hours after taking it. Today I had a litle in my fingers. I looked it up and it said it may interact with the Ditropan I take for my bladder. It says it is not a serious side effect. If it happens again I will call the Dr.
So, not everyone has the same experience. But, neither of them were good for me. Topamax was the only one that worked for me. You actually lose 5 pounds after start it they tell me. I have not notice it yet.
Topamax was the only one that worked for me. You actually lose 5 pounds after start it they tell me. I have not notice it yet.
Yeah my friend lost about 100 pounds while taking the Topomax. The bad side was that he was completely off balance, fell numerous times (fracturing several discs in his back), and drove his kids to school with remembering. So be careful with any medication that can impair your judgement. Heck one of his other doctor's referred to Topomax as "Dope-a-max" since alot of addicts enjoy taking it because of the drowsy, drunk effect.
I got some relief with the lumbar injections before I had back surgery...with my 2nd and my 3rd one. But, later after making a long trip sitting and riding in the car too much, my back and leg pain started acting up realy bad again. Within a little more than a yr, I had a spinal fusion on L 3 & 4. This was in 2004...my best yrs were in 2006 and 7. Then in Feb. 2008, I accidentally fell from a ladder. Was told my fusion is torn up..my surgeon wanted to do a 2 level fsuion; but, now a yr later, although I hurt a lot at times..I cannot talk myself into having another fusion. The injections that I got in 2008 did not help me one bit! I take 1 Gabapentin 300 mgs each morn and 1 near bedtime, along with amitripline 25 mg. These help me rest good most of the time I was taking 4 Gabapentins when my pain was worse last yr; but, so far now, I'm doing okay with taking the two. I've been told that you should take at least 1200 mgs to get the full effects to help the nerve pain. Good luck. Anorman
CAUTION on the Topamax, I was on it for approx 8 mo at 25mg morning & night, it did help the nerve pain greatly but the side effect was terrible, they don't alert you to the fact that a side effect can be memory loss & the inability to focus & be clear headed, I got to the point of falling asleep while eating & driving, making bad decisions, very foggy headed. My doctor did not seem to realize it was the Topamax, I finally researched it & figured it out & got my Doctor to taper me off & I am now finally back to my usual level head It may not effect everyone this way but it did literally steal 8 months of my life I am now on Neurontin & it handles the pain but just a bit woozy, we'll see how it goes. Good Luck hon